Affordable Access

Access to the full text

Iatrogenic Cushing syndrome and multifocal osteonecrosis caused by the interaction between inhaled fluticasone and ritonavir

Authors
  • Figueiredo, Joana1
  • Serrado, Margarida2
  • Khmelinskii, Nikita2, 3
  • do Vale, Sónia1, 2
  • 1 Universidade de Lisboa Faculdade de Medicina, Lisboa, Portugal , Lisboa (Portugal)
  • 2 Centro Hospitalar Lisboa Norte EPE, Lisboa, Portugal , Lisboa (Portugal)
  • 3 Instituto de Medicina Molecular, Lisboa, Portugal , Lisboa (Portugal)
Type
Published Article
Journal
BMJ Case Reports
Publisher
BMJ
Publication Date
May 27, 2020
Volume
13
Issue
5
Identifiers
DOI: 10.1136/bcr-2019-233712
PMID: 32467117
PMCID: PMC7259854
Source
PubMed Central
Keywords
License
Green

Abstract

Inhaled corticosteroids are generally considered safe and do not usually lead to systemic adverse events since their plasma concentrations are low due to hepatic metabolism by the cytochrome P450 3A4. However, when associated with inhibitors of this cytochrome, such as ritonavir, they may lead to iatrogenic Cushing syndrome by the systemic accumulation of corticosteroids and consequent suppression of the hypothalamic-pituitary-adrenal axis. We present a case of iatrogenic Cushing syndrome complicated by multifocal osteonecrosis in a patient with HIV infection on antiretroviral therapy with protease inhibitors boosted with ritonavir, after the association of inhaled fluticasone. This clinical case highlights a relevant interaction between corticosteroids and inhibitors of the cytochrome P450 and the severe consequences that may occur.

Report this publication

Statistics

Seen <100 times